Rash on face could it be the methertrexate

I have been diagnosed with adult onset stills disease last December and have been on methertrexate 20 mg injection and previously had steroids 40 mg, steroid injections in joints and a steroid drip before being let loose from hospital. Don't know if anyone can help or as had similar experience since reducing steroids down to 10 mg and starting methertrexate injections have had awful fatigue, joints getting worse, inflamation slowly going back up, brain fog,upset tum and now have started with a sore itchy rash on face which after this week's methertrexate got so bad that went see doctor and said she thinks it's perioral dermititis which she gave me metronidazole gel and said no make up not even moisturiser but gel felt like it was setting my face on fire so haven't dared use any more.

I know you might think this sounds really petty but this really upset me as even though I've been feeling really down and rubbish as like most of you illness came on overnight was working full time, going out, holidays and generally quite a normal 47 year old. Everything came on so sudden handed my notice in was looking forward to starting a new job then 3 days later could hardly walk and ended up in hospital for a month with liver problems, fevers, raised lymph nodes so wernt sure if had lymphoma but luckily was given the all clear but was diagnosed with stills disease. Haven't been able to start new job so have had to go on esa and every few weeks have problems as they keep saying I'm getting paid by new employer, I said I wish I was because that would mean I wouldn't have to go through all the stress of dealing with the benefits and getting myself upset and feel as though nobody believes me.

When I asked could it be the methertrexate she wasn't sure so said to stop next injection as see consultant next week, but said if it is perioral dermititis or muzzle rash as it's known, which says it all said that you shouldn't wear make up again as it makes it worse, and it's now itching and burning up that much that feel like putting head in freezer to cool it down.

Have any of you had similar experiences and do you know if could be the methertrexate or coming down on steroids, bad enough with joints and everything else but I like to try and make myself look half decent and have always had sensitive skin but have always tried to look after it and look bad enough with the moon face due to steroids and being that hairy was almost mistaken for chewbacca.

If anyone has had similar reaction or knows of anything that will help it would be appreciated. I know methertrexate can make skin sun sensitive and my doctor said to wear a sunblock and I have always worn a fragrance free moisturiser with a sun factor in but now don't what I can use she has also said not to use fluoride toothpaste as this makes it worse so could be a Billy no nashers soon to. If anyone has had anything similar or can suggest anything that would be useful I would be so grateful.

3 Replies

  • So sorry for your troubles. Can't really say myself if its the mtx as ive only been on that a month and steroids for 4 months. Its really crap isn't it all the other side affects that you get aside from the Stills disease.

    As well as the sun sensitivity ive put on loads of weight with the medication and that is really getting me down so know how you feel about not having to wear makeup and the rest of it.

    All I can say is you're not on your own. This is a fab site for letting off steam and sharing stories and advice.

    I hope that you get some relief soon xxx

  • I don't think anything you are worrying about sounds remotely petty. I have had allergic reactions to drugs which have included unpleasant and painful rashes on my face and these have caused me to stop taking them. These were Sulfasalaizine and Hydroxichoraquine. The Sulfa caused a purple rash all over my body and swelling of my neck and ears. The Hydroxy caused Angioderma but not until I'd been taking it for 18 months. Methotrexate didn't give me a rash, only sickness at both ends, but I did get these strange little itchy pimples on my face and am getting them again now on Azathioprine. They are pretty insignificant as only one or two at a time and they don't upset me at all but I'm not sure they are Rosacea as some doctors think, so much as a small reaction in my skin to immunesuppressant medications.

    It must be horrible being told not to use moisturiser. I really would struggle with this instruction because my skin on my face is just so dry. I have no advice and I don't have Stills but you could look at the main NRAS site and put in Adult onset Stills because there's an old NRAS magazine article by someone called Dr Joel David about it in case this helps. nras.org.uk/what-is-adult-o...

    If you have to come off Methotrexate for this or other reasons then I'm hoping there are other drugs that will work equally well and hopefully won't affect the skin on your face.

  • I have rosacea which seems to flare up and down - very sore red spotty rash usually around and on my nose, central forehead and sometimes central chin. Accompanied by sore eyes - which have in the past been so swollen that I could not see - that's when I had an accurate diagnosis by a very snooty eye registrar as an emergency.

    Since then I look after it better - currently using azelaic acid gel twice daily on the skin, washing the eyelids with baby shampoo and using various prescribed eye drops and gels for the dry eyes. I always use a high factor sun screen on my face (after the other gel has dried) as sunlight makes it flare.

    It is worse when the steroids are higher, but I haven't really associated it with any of the DMARDs that I have taken in the past. I avoid any greasy preparations on my skin (that makes it worse) but sun protection lotions are OK. I don't wear make-up, sp that has never been a problem for me.

You may also like...